Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 16, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 21, 2001, 5:42 PM EDT for Claiborne County, Union County, Tennessee. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 2001, 5:42 PM EDT (21:42 UTC)
- Expired
- May 21, 2001, 6:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Claiborne County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 39 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 5:48 PM EDT | Thunderstorm Wind | Maynardville, TN | Several large limbs down on a road in northern part of county. |
| May 21, 5:55 PM EDT | Thunderstorm Wind | Tazewell, TN | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1219 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 212142 SVRMRX TNC025-173-212230- /NEW.KMRX.SV.W.0064.212142-212230/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 542 PM EDT MON MAY 21 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAIBORNE COUNTY IN EAST TENNESSEE NORTHERN UNION COUNTY IN EAST TENNESSEE * UNTIL 630 PM EDT * AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR SANDLICK...OR 10 MILES NORTH OF MAYNARDVILLE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TAZEWELL AROUND 555 PM EDT 6 MILES SOUTHEAST OF HARROGATE-SHAWANEE AROUND 605 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES... AND DAMAGE CHIMNEYS AND TV ANTENNAS. DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF GOLFBALLS. $$ DH LAT...LON 3640 8390 3628 8374 3654 8344 3659 8365
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:16 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 21, 3:16 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 316 PM EDT MON MAY 21 2001 COLD FRONT ACROSS EASTERN IL...MO BOOTHEEL AND INTO CENTRAL AR. UPPER SHORTWAVE TRIGGERING FAIRLY STRONG BAND OF THUNDERSTORMS OVER NORTHEAST ZONES WHERE WE HAD SOME CLEARING EARLIER...BUT IT'S MOVED TO THE EAST. JUST SOME ISOLATED SHOWERS REMAINING....WITH ANOTHER BAND NEARING THE PLATEAU. ALL MODELS IN GOOD AGREEMENT ON BRINGING A DEEP TROUGH AND COLD FRONT THROUGH OUR AREA TONIGHT. GOOD LIFT AND MOISTURE ASSOCIATED WITH IT. PW'S ALSO ABOVE 1.5 INCHES...MAY SEE SOME MUCH NEEDED MODERATE OR HEAVY RAIN. WILL KEEP THE CATEGORICAL POPS FOR TONIGHT. STILL UNSTABLE THROUGH TONIGHT... SO THUNDERSTORMS THAT FORM AHEAD OF THE FRONT WILL MAINTAIN INTO OUR AREA. SINCE FROPA IS TOWARDS MORNING...DON'T THINK WE'LL SEE MANY SEVERE STORMS. FRONT THROUGH THE AREA TOMORROW MORNING...BUT STILL STRONG LIFT AND GOOD MOISTURE LINGERING BEHIND THE FRONT...AHEAD OF THE UPPER TROUGH. WILL KEEP CATEGORICAL POPS FOR THE MORNING...THEN SCATTERED IT OUT IN THE AFTERNOON...WITH COOL AND DRY AIR PUSHING IN BEHIND THE FRONT FOR TUESDAY NIGHT. BELOW NORMAL TEMPERATURES LINGER THROUGH THE REMAINDER OF THE PERIOD. THE NEXT CHANCE OF RAIN ON WEDNESDAY NIGHT WITH ANOTHER TROUGH MOVING IN. CHA 65 70 50 71 / 100 80 0 10 TYS 63 68 49 69 / 100 90 0 10 TRI 61 66 46 67 / 100 90 0 10 OQT 63 68 49 69r / 100 90 0 10 .MRX... NC...NONE. TN...NONE. VA...NONE. GH
In the hours before
Special weather statement, May 21, 3:42 PM EDT, 2 hours before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-220800- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 342 PM EDT MON MAY 21 2001 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT ACROSS SOUTHWEST VIRGINIA...EAST TENNESSEE...AND SOUTHWEST NORTH CAROLINA... A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT. WITH THE UNSTABLE ATMOSPHERE...AND ABUNDANT MOISTURE AROUND...THUNDERSTORMS ARE EXPECTED TO FORM AHEAD OF IT. THERE IS A RISK THAT SOME OF THE STORMS MAY BECOME STRONG OR SEVERE THIS EVENING AND OVERNIGHT. THE MAIN THREAT FROM THESE STORMS...WILL BE DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 50 MPH. ISOLATED OCCURRENCES OF HAIL OF DIME SIZE OR LARGER WILL ALSO BE POSSIBLE. SOME LOCALLY HEAVY RAINS CAN ALSO BE EXPECTED WITH THE STRONGER STORMS...POSSIBLY CAUSING MINOR FLASH FLOODING OF LOW LYING OR FLOOD PRONE AREAS. SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. EMERGENCY MANAGEMENT AND LAW ENFORCEMENT OFFICIALS SHOULD CLOSELY MONITOR WEATHER DEVELOPMENTS. STAY TUNED TO THIS STATION FOR UPDATED STATEMENTS AND FORECASTS FROM YOUR NATIONAL WEATHER SERVICE. GH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:08 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs | 37 min |
| May 21, 7:11 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 49 min |
| May 21, 7:23 PM EDT | Severe Thunderstorm Warning | MRX | Loudon | 37 min |
| May 21, 7:25 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 50 min |
| May 21, 7:37 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 53 min |
| May 21, 7:42 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 48 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.